Functional Analysis and Its Applications

, Volume 47, Issue 3, pp 165–173 | Cite as

Virtual continuity of measurable functions of several variables and embedding theorems

  • A. M. Vershik
  • P. B. Zatitskiy
  • F. V. Petrov


Luzin’s classical theorem states that any measurable function of one variable is “almost” continuous. This is no longer true for measurable functions of several variables. The search for a correct analogue of Luzin’s theorem leads to the notion of virtually continuous functions of several variables. This, probably new, notion appears implicitly in statements such as embedding theorems and trace theorems for Sobolev spaces. In fact, it reveals their nature of being theorems about virtual continuity. This notion is especially useful for the study and classification of measurable functions, as well as in some questions on dynamical systems, polymorphisms, and bistochastic measures. In this work we recall the necessary definitions and properties of admissible metrics, define virtual continuity, and describe some of its applications. A detailed analysis will be presented elsewhere.

Key words

admissible metric virtual continuity function of several variables polymorphism trace theorem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. V. Kantorovich, “On the Translocation of Masses,” Dokl. Akad. Nauk SSSR, 37:7–8 (1942), 227–229; English transl.: J. Math. Sci., 133:4 (2006), 1381–1382.Google Scholar
  2. [2]
    V. G. Maz’ja, Sobolev Spaces, Springer-Verlag, Berlin, 1985.zbMATHGoogle Scholar
  3. [3]
    M. Gromov, Metric Structure for Riemannian and Non-Riemannian Spaces, Birkhäuser, Boston, 1998.Google Scholar
  4. [4]
    A. Vershik, “The universal Uryson space, Gromov’s metric triples, and random metrics on the series of natural numbers,” Uspekhi Mat. Nauk, 53:5 (1998), 57–64; English transl.: Russian Math. Surveys, 53:5 (1998), 921–928.MathSciNetCrossRefGoogle Scholar
  5. [5]
    A. Vershik, “Classification of measurable functions of several arguments and invariantly distributed random matrices,” Funkts. Anal. Prilozhen., 36:2 (2002), 12–28; English transl.: Functional Anal. Appl., 36:2 (2002), 93–105.MathSciNetCrossRefGoogle Scholar
  6. [6]
    R. A. Adams and J. J. F. Fournier, Sobolev Spaces, Pure and Applied Mathematics, vol. 140, Elsevier/Academic Press, Amsterdam, 2003.Google Scholar
  7. [7]
    A. Vershik, “Random and universal metric spaces,” in: Dynamics and Randomness II, Kluwer Academic Publ., Dordrecht, 2004, 199–228.CrossRefGoogle Scholar
  8. [8]
    A. Vershik, “Random metric spaces and universality,” Uspekhi Mat. Nauk, 59:2(356) (2004), 65–104; English transl.: Russian Math. Surveys, 59:2 (2004), 259–295.MathSciNetCrossRefGoogle Scholar
  9. [9]
    A. Vershik, “Polymorphisms, Markov processes, and quasi-similarity,” Discrete Contin. Dyn. Syst., 13:5 (2005), 1305–1324.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    A. Vershik, “What does a generic Markov operator look like?,” Algebra i Analiz, 17:5 (2005), 91–104; English transl.: St. Petersburg Math. J., 17:5 (2006), 763–772.MathSciNetGoogle Scholar
  11. [11]
    A. Vershik, “Dynamic of metrics in measure spaces and their asymptotic invariants,” Markov Processes Related Fields, 16:1 (2010), 169–185.MathSciNetzbMATHGoogle Scholar
  12. [12]
    P. Zatitskiy and F. Petrov, “Correction of metrics,” Zap. Nauchn. Sem. POMI, 390 (2011), 201–209; English transl.: Scholar
  13. [13]
    K-T. Sturm, The space of spaces: curvature bounds and gradient flows on the space of metric measure space, Preprint.Google Scholar
  14. [14]
    M. Denker and M. Gordin, “Limit theorem for von Mises statistics of a measure preserving transformation,” Probab. Theory Related Fields, DOI 10.1007/s00440-013-0522-z;
  15. [15]
    L. Lovasz, Large Networks and Graph Limits, Colloquium Publications, vol. 60, Amer. Math. Soc., Providence, RI, 2012.zbMATHGoogle Scholar
  16. [16]
    A. Vershik, “On classification of measurable functions of several variables,” Zap. Nauchn. Sem. POMI, 403 (2012), 35–57; English transl.: J. Math. Sci., 190:3 (2013) (to appear).MathSciNetGoogle Scholar
  17. [17]
    A. Vershik, P. Zatitskiy, and F. Petrov, “Geometry and dynamics of admissible metrics in measure spaces,” Central Europ. J. Math., 11:3 (2013), 379–400.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    A. Vershik, “Long History of Monge-Kantorovich transportation problem,” Mathem. Intellegencer, 35:4 (2013).Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • A. M. Vershik
    • 1
  • P. B. Zatitskiy
    • 2
  • F. V. Petrov
    • 1
  1. 1.St. Petersburg Department, Steklov Institute of Mathematics, Russian Academy of SciencesSt. Petersburg State UniversitySt. PetersburgRussia
  2. 2.St. Petersburg Department, Steklov Institute of Mathematics, Russian Academy of Sciences Chebyshev LaboratorySt. Petersburg State UniversitySt. PetersburgRussia

Personalised recommendations